Pennsylvania, 2021

Damaging Wind in Pennsylvania, July 1, 2021

July 1, 2021 · NWS CTP · 1 event in 1 county or zone

Scattered storms developed over the Lower Susquehanna Valley during the late morning and early afternoon of July 1, 2021, ahead of an approaching cold front. One of these storms produced wind damage near Dillsburg in northern York County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered storms developed over the Lower Susquehanna Valley during the late morning and early afternoon of July 1, 2021, ahead of an approaching cold front. One of these storms produced wind damage near Dillsburg in northern York County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 1, 5:54 AM EST, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 1, 5:54 AM EST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service State College PA
654 AM EDT Thu Jul 1 2021

.SYNOPSIS...
A cold front that was stretched across the Lower Great Lakes
early this morning will drift slowly to the southeast across
Pennsylvania today.

As this frontal boundary lifts the very warm and moist air,
numerous showers and scattered afternoon and evening
thunderstorms will occur. Some of the storms will contain
strong and gusty winds across the Lower Susquehanna Valley and
adjacent southeastern portion half of the state. In addition,
where the storms train east across the same locations, locally
very heavy rain, capable of producing flooding of some small
streams and poor drainage areas, is possible over a short period
of time.

Low pressure at upper levels and its associated pool of cold
air aloft will drift over Northern Pennsylvania or Southern New
York on Friday, continuing the likelihood of showers and
scattered afternoon thunderstorms.

As this upper level feature exits to the east of our area,
comfortable temperatures and humidity along with mainly rain-
free conditions and a moderate northwest breeze will follow for
much of the upcoming holiday weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Sfc cold front extended from Lake Ontario to the north shore of
Lake Erie at 0745Z. The front will drift slowly SE and will be
located from the Finger Lakes Region of NY to the Greater
Pittsburgh area by the early afternoon hours.

The axis of a 50-75 NM wide NE/SW band of showers and widespread,
layered cloud cover (within a region of broad, deep-layer lift
beneath the RE Region of a 90KT upper level jet) will gradually
move SE of the Allegheny Front during the mid to late morning
hours and cover much of the CWA by 16Z today. Afterward, the
primary focus for heavier rainfall from numerous showers and
scattered TSRA will be across the Southern Tier of PA just to
the SE of an axis of higher mid-level DPVA and nestled within
pockets of SFC-Based CAPE of 800-1200 j/kg. The relatively thin
CAPE and deep, warm-cloud layer will create highly efficient
rain producing convection, capable of dropping 1-2 inches of
rain in just 30 minutes, especially where a few to several cells
train east across the same areas.

Given the fact that our QPF grids contain generally less than 2
inches for storm total amounts through tonight (with SPC's HREF
Max 24 hour QPF being very similar), and 1 hour Flash Flood
Guidance values are mainly 2.5-3 inches (with 3 hour FFG
guidance a hefty 3.5-4.5 inches over most of the CWA except for
parts of the Laurels and Northern Mtns of PA), we've held off on
issuing a Flash Flood Watch for now.

The aforementioned clouds and showers will lead to a significant
drop in high temps (12-16 deg F in most places) compared to the
past several days. Highs will range from the low to mid 70s
respectively across the Laurel Highlands and NW Mtns, to the Low
80s in the SE.

Post cold frontal showers will linger through early tonight
across much of the CWA with a relative min over the NW Mtns. The
areal coverage of the showers and rainfall intensity will slowly
diminish. Relatively light wind and moist ground tonight should
promote a fair amount of 1/2-1SM fog, beginning around 06Z (esp
throughout the valleys of Central and Northern PA).

Low temps early Friday will be in the 55-60F range over the
Northern and Western Mtns of PA, and mid to upper 60s throughout
the Lower Susq Valley and adjacent locations.

&&

.SHORT TERM /FRIDAY/...
The small closed low center at 500 mb within an amplifying
trough will drop SE from the Upper Glakes Region and become
located over the Southwest corner of New York state at 12Z
Friday. This weather feature will slide generally east (just to
the north of the PA/NY border between 18Z Friday and 00Z
Saturday.

A well-defined cold front aloft Friday should enhance SHRA/TSRA
across the Central and SE zones during the midday and afternoon
hours. Gusty winds and some small hail may accompany those
storms on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
12 noon update... Although subtle positioning/amplitude
differences still exist between our various ensemble prediction
systems this weekend, there is decent agreement on the idea of a
well formed upper trough and perhaps closed low translating
across the Commonwealth through roughly the first half of the
holiday weekend. As a result, at least scattered and diurnally
favored showers and thunderstorms can still be expected on
Friday and Saturday.

Sunday should begin an improving trend, as the main cold core
upper trough shifts east of the region. Although an isolated
afternoon shower or thunderstorms can't be ruled out, much of
the day looks rain-free. Monday also looks generally rain-free,
as a weak surface high builds across the region. As more
humidity begins to build by Tuesday and a weak frontal boundary
approaches from the northwest, at least isolated afternoon
showers and thunderstorms could make a return. Latest medium
range guidance suggests this front will stall out over Pa
Wednesday, supporting scattered PM convection.

Temperatures on Friday and Saturday will be noticeably cooler
than recent days (highs in the 70s-lower 80s). From Sunday into
early next week, typical summertime warmth and humidity start
to make a comeback. For Monday and Tuesday, we foresee high
temperatures back into the 80s and lower 90s. Clouds and PM
convection may hold temps down a bit Wednesday, but humidity
should be high along axis of highest pwats near stalled front.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
650 AM update.

Aside from some storms near Lake Erie, mainly showers in
our area, a few with moderate to heavy rain. Will adjust
fcst for the 12Z package.

530 AM discussion.

Showers starting to move back in. Adjusted TAFS some more.

Earlier discussion below.

For the late evening TAF package and the 06Z TAF set, not
a lot of change. Not a lot on the radar, but is starting
to fill in.

Early evening discussion below.

For the 00Z TAF package, perhaps a small interval of thunder at
JST, but main area for storms is MDT and LNS for another hour
or two. Storms weakening, but history of strong winds.

Main thing later tonight into Thursday will be lower CIGS at
times with showers.

Perhaps some improvement later in the day on Thursday. Best
chance of this will be across the north.

With the front not far away this weekend, there will be some
chance of a shower or storm from time to time.

Outlook...

Fri-Sat...Still a daily chance of showers and storms, mainly
afternoon into early evening.

Sun-Mon...Improving conditions.

&&

.CLIMATE...
The high temperature at Harrisburg Wednesday afternoon reached
98 degrees. This was a new record for the date, breaking the old
record of 97 degrees last set in 1991.

Earlier information below.

Record high minimum temperatures were set at MDT on Monday,
Tuesday, and Wednesday:

The low temperature on Monday 6/28 was 76, breaking the old
record of 74 set in 1901.

The low temperature on Tuesday (6/29) was 79, breaking the old
record of 75 set in 1991.

The low temperature Wednesday morning (6/30) was 77, breaking
the old record of 74 set in 2017. However, the temperature
fell to 74 degrees during the early evening hours in a
thunderstorm. Thus the record maximum low temperature for the
date (6/30) was tied.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Gartner
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Jurewicz/Fitzgerald
AVIATION...Martin
CLIMATE...Martin
Hazardous weather outlook, Jul 1, 2:24 AM EST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
324 AM EDT Thu Jul 1 2021

PAZ033>036-057-059-063>066-020730-
Somerset-Bedford-Fulton-Franklin-Dauphin-Lebanon-Cumberland-Adams-
York-Lancaster-
324 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Numerous showers and thunderstorms forming along and ahead of a slow
moving cold front could bring locally heavy rain of 1 to 2 inches in
less than an hour this afternoon and tonight. The heavy rain may
cause flooding of poor drainage areas and some small streams.
Isolated occurences of brief strong wind gusts are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-056-
058-020730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Schuylkill-
324 AM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 10:16 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service State College PA
1116 AM EDT Thu Jul 1 2021

PAZ036-011530-
Franklin PA-
1116 AM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
1145 AM EDT...

At 1116 AM EDT, Doppler radar indicated a strong thunderstorm over
Upper Strasburg, moving east at 35 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Shippensburg, Scotland, Upper Strasburg, Roxbury, Willow Hill,
Fannettsburg and Orrstown.

LAT...LON 4001 7791 4007 7786 4017 7779 4019 7762
      4013 7759 4012 7756 4010 7756 4009 7754
      4007 7754 4002 7751 3997 7746 3996 7746
      3995 7747
TIME...MOT...LOC 1516Z 268DEG 31KT 4007 7772

Colbert
Special weather statement, Jul 1, 10:42 AM EST, 58 minutes before
Special Weather Statement
National Weather Service State College PA
1142 AM EDT Thu Jul 1 2021

PAZ063-011615-
Cumberland PA-
1142 AM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CUMBERLAND COUNTY UNTIL
1215 PM EDT...

At 1142 AM EDT, Doppler radar indicated a strong thunderstorm over
Walnut Bottom, moving east at 35 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Shippensburg, Boiling Springs, Mount Holly Springs, Newville, Pine
Grove Furnace, Walnut Bottom and Shippensburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 3998 7746 4005 7753 4009 7754 4013 7758
      4018 7759 4016 7705 4015 7703 4003 7719
      3999 7740 3995 7746
TIME...MOT...LOC 1542Z 273DEG 29KT 4007 7744

Colbert
Special weather statement, Jul 1, 11:16 AM EST, 24 minutes before
Special Weather Statement
National Weather Service State College PA
1216 PM EDT Thu Jul 1 2021

PAZ063>065-011645-
York PA-Adams PA-Cumberland PA-
1216 PM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK...ADAMS...AND
CUMBERLAND COUNTIES UNTIL 1245 PM EDT...

At 1216 PM EDT, Doppler radar indicated a strong thunderstorm near
Mount Holly Springs, moving east at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Dillsburg, Lake Meade, Mount Holly Springs, Aspers, Pine Grove
Furnace, York Springs, Bendersville, Franklintown, Idaville and
Gardners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3997 7728 4004 7734 4014 7728 4015 7698
      3995 7698
TIME...MOT...LOC 1616Z 271DEG 24KT 4005 7717

Colbert

The radar

The State College radar (KCCX), 120 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
July 1, 11:40 AM EST
Where
York County, 0.96 mi NW of Dillsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.130, -77.042

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across a road near Dillsburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958967.